It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-24-2010, 03:20 AM   #1
Newbie
(female)
 
Join Date: Jul 2010
Posts: 1
judy750 HB User
Question leg cramps as side effect of lipitor

would like to see the pros and cons of taking cholestrol lowering drugs and alternatives to them judy750

 
Old 07-26-2010, 11:30 AM   #2
Senior Veteran
(male)
 
Join Date: Apr 2005
Location: N.Y
Posts: 705
ACE28 HB UserACE28 HB UserACE28 HB UserACE28 HB User
Re: leg cramps as side effect of lipitor

I also got cramps taking Lipitor. I also got neck and joint aches. When my liver enzymes began to rise my doctor switched me to a lower dose of Pravachol, which is a much milder drug. A drug called Niaspan is a good choice, it's an extended release form of Niacin, which corrects all lipid levels, but mainly raises HDL. Another choice is Omega3 fish oil. A prescription OMEGA3 called Lovaza is available which is great at lowering triglycerides. I think these are the best choices, with little side effects.

Last edited by mod-anon; 08-01-2010 at 10:49 PM. Reason: removed quote

 
Sponsors Lightbulb
   
Old 08-01-2010, 03:45 PM   #3
Newbie
(male)
 
Join Date: Jul 2010
Location: Lincoln MA
Posts: 8
robsv1 HB User
Re: leg cramps as side effect of lipitor

Judy 750- Leg and hand cramps, pain in leg calves, misc. pain here and there in your bod, seem to be pretty expectable for SOME OF US on statins.
I've tried several statins, finally got some relief after being treated by a doctor in another city where I spend a lot of time.

First, we stopped simvastatin for a week. The cramps stopped. Then, moved to Crestor 5mg M,W,F., with Q-10, Fenofibrate (Trilipix), and doctor recommended my drinking tonic water with Quinine (quinine is no longer available OTC, but there is enough of it in SOME of the tonic water products to help). NO CRAMPS (which used to bounce me out of bed in the night)!

When I got back home, my HMO doc accepted the med change but increased me to Crestor 5mg daily. I was able to tolerate this until she moved me to 10mg of Crestor, and the cramps started again after a week. I stopped Crestor for a week, cramps went away, and then I resumed Crestor 5mg daily, which seems to work ok. I did find that the quinine content of tonic waters varies: I had bad cramps from a new supply I tried. Schwepps is ok, but pricy - I use Polar (not diet) here in the northeast, but it's not available universally. I found Schwepps even in Vietnam and Camobodia earlier this year.
Thought this story might help somebody with a statin problem.

 
Old 08-09-2010, 02:54 PM   #4
Newbie
(female)
 
Join Date: Aug 2010
Location: Gaithersburg, MD USA
Posts: 1
lisa31ira HB User
Re: leg cramps as side effect of lipitor

I have been on a low dose of Lipitor for about 2 years and never had a problem. About 2 weeks ago, I started getting very tired and body aches. I thought I was getting the flu, but I am not. Did your leg cramps come on quickly or over the long term? I am going to go and get my blood tested to see if it is the Lipitor and maybe take something else if the doctor feels I need it.

 
Old 08-10-2010, 04:05 AM   #5
Newbie
(male)
 
Join Date: Jul 2010
Location: Lincoln MA
Posts: 8
robsv1 HB User
Re: leg cramps as side effect of lipitor

The leg cramps were random at first, mostly while lying down, and they would bounce me out of bed. After a few months I got into the tonic water/quinine routine, and this knocked the cramps down almost completely. If there isn't some other new med you're taking that might be suspect, you might try the quinine thing. I use it when I take my meds, and a small glass now and then - probably a half-liter per day. Hand cramps are also troublesome. Good luck with finding out what's causing it!

 
Old 08-10-2010, 02:04 PM   #6
Veteran
(female)
 
Join Date: Feb 2007
Location: SE Louisiana USA
Posts: 313
Lulubells HB UserLulubells HB User
Re: leg cramps as side effect of lipitor

I don't remember how long I was on Lipitor before the cramps started in my legs and feet but it was awhile, maybe several years. I did have horrible knee pain hit in both knees at exactly the same time 2 weeks into starting on only 10mg.. I lived with this horrible pain the whole 5 to 6 years I was on them and it went away with in 2 weeks of stopping the drug. I had joint ache and all kinds of problems show up, the longer I was on them, the worse I got until I was just about non functional... including something I didn't even notice until I got off of them and that was that it had stolen little snippets of my energy, it did that over a long period of time, a little at a time so that I didn't even notice.. I just knew I couldn't DO anything anymore and didn't understand why. I don't know at what time the brain fog set in or how bad it had gotten until I got off and it lifted all at once with in the first 24 hours of missing the next dose.

You just do not realize what this stuff does to you because it happens so slowly. How I was even able to maintain my job I have yet to figure out. Once off it was like coming out of the dark into the daylight and every day that passed, brought on a new discovery of yet another side effect that I didn't realize was a side effect..

Don't count on your doctors to know or even understand what is happening to you. There is no test to see what is or is not a side effect of these drugs. All they will do is prescribe MORE drugs with even more side effects! Most will not even consider that all these sudden problems you are having out of nowhere are a side effect of a drug they gave you. Heck, they aren't even aware of the LISTED side effects! They are also clueless of how to undo the damage these drugs do.

They messed with my hormones, my bladder, my breathing while sleeping (I suddenly had sleep apnea), acid reflux, I went from having NO cataracts to having them so bad in 5 years that they had to be removed, my colon scopy went from finding nothing to 5 precancerous poylups in 5 years.... (2 years off Lipitor, I only had on very small begine one).. There is NO part of my body that they did not mess with. I will pay the rest of my life for every taking this drug in the havoc the reeked on my body. The ones I listed are NOT a full list of the ones I had..

My doctor knows better that even mention statin drugs to me again!

Last edited by Lulubells; 08-10-2010 at 02:05 PM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Zocor Side Effects drupe56 Blood and Blood Vessel 0 06-17-2007 09:28 PM
Lipitor Side Effect? efang High Cholesterol 6 03-18-2007 12:33 PM
AM I having side effects from Lipitor?? pduncan High Cholesterol 17 07-29-2006 03:49 PM
Side effects from statins ? dinney High Cholesterol 35 05-23-2006 09:27 PM
Muscle cramps with Lipitor?? Beefsteak Heart Disorders 6 04-23-2006 10:34 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Aspirin
Crestor
Lipitor
Niaspan
Pravachol
  Simvastatin Tricor
Vytorin
Zetia
Zocor




TOP THANKED CONTRIBUTORS



JJ (25), yackedar (23), jenj770 (13), ARIZONA73 (10), rudiraven (10), Titchou (5), phil58 (4), AussieBloke (4), ladybud (4), captjane (3)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (857), janewhite1 (823), Titchou (773), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 03:35 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!